Colorado, 2019

Flash Flooding and Hail in Colorado, August 1, 2019

August 1, 2019 · NWS BOU · 9 events in 5 counties and zones

Severe thunderstorms produced large hail and damaging wind across parts of Elbert, Logan, Weld and Washington counties. The hail ranged in size from quarter to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$55,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damaging wind across parts of Elbert, Logan, Weld and Washington counties. The hail ranged in size from quarter to golfball size. Intense outflow winds, associated with a wet microburst, damaged trees and crops in Washington County. Between 3 and 4 inches of rain fell over southeast Elbert and west central Lincoln County. State Highway 71 was flooded along Middle Rush Creek along with numerous county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 2:29 PM MST, 17 minutes earlier.

Area forecast discussion, Aug 1, 2:29 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
329 PM MDT Thu Aug 1 2019

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Thu Aug 1 2019

Plume of monsoonal moisture is pushing east across the forecast
area, with showers and storms becoming more numerous. Convection
has been a little slow to develop due to the abundant sky cover
over the high country. Strongest convection is now just developing
over the plains east of I-25 as expected, thanks to more sunshine
there.

This evolution will continue through the evening, with the
strongest storms developing and spreading east across the plains.
Convection will become more widespread there with the upslope
flow, moderate to high instability of MLCAPE near 2000 J/kg, and a
passing upper level disturbance bringing weak but deep lift. As
the low level jet strengthens this evening, we expect further
development into a Mesoscale Convective System (MCS) on the
eastern plains. Locally heavy rainfall and flash flooding threat
will continue there until about 10 PM - Midnight...see Hydrology
section below for more details. A couple severe storms expected
too, with wet microbursts and strong winds up to 60-70 mph
possible. Along the Front Range Foothills and I-25 Corridor, the
intensity of storms will be limited by instability. Brief heavy
rain can still be expected through the mid evening hours as
precipitable water values are quite high, near 1.25 inches. Storms
will be moving along at 15-20 mph here, so generally minor if any
flooding expected from a stronger storm moving through a burn
scar or urban area.

For later tonight, skies will generally clear from west to east as
the short wave passes and weak subsidence builds in.

On Friday, the latest data indicates a cap to remain in place
across most of the plains, so we'll reduce/remove chance of
storms over all of the plains. Main chance of afternoon storms
would stick to the higher elevations and mountains west and
southwest of Denver where cap should be broken thanks to elevated
heating source. Temperatures near normal.

.LONG TERM...(Friday night through Thursday)
Issued at 329 PM MDT Thu Aug 1 2019

The upper ridge will be centered right around the four corners
Friday night through Sunday night. The flow aloft will be light
and west-northwesterly. The QG Omega fields show subsidence in the
synoptic scale for much of the CWA Friday night. There is neutral
energy progged Saturday through Sunday, with a tad of weak upward
energy Sunday night. The low level winds look to be easterly
Friday evening, with normal drainage patterns kicking in
overnight. Decent east-southeasterlies are progged Saturday and
again Sunday with normal drainage patterns Saturday and Sunday
nights. Concerning moisture, precipitable water values are mostly
progged below 1.00 inch over much of the CWA Friday night into
Sunday morning. They come up a tad Sunday and Sunday night. The
surface dew points stay mainly in the 50s F over the plains for
the five periods, with a few lowers 60s along the eastern border.
There is fairly decent CAPE around over the mountains and
foothills Friday evening. For late day Saturday, the best CAPE is
over the southwestern and far eastern CWA. The decent CAPE on
Sunday is relegated to the high country. The QPF Fields show
measurable rainfall mainly over the mountains and foothills Friday
evening, late day Saturday and late day Sunday. For pops, will go
with "scattered"s over the mountains and foothills Friday
evening. Same for late day Saturday with the additions of the
Palmer Ridge. For late day Sunday, with go with "scattered"s for
the western 3/5ths of the CWA. For temperatures, Saturday's highs
are 1-2 C warmer than Friday's highs. Sunday's highs are about 2 C
warmer than Saturday's. For the later days, Monday through
Thursday, models keep the center of the upper ridge southwest of
Colorado through Tuesday, then due south of the state Wednesday
and Thursday. The ridge axis is over western Colorado on up into
Canada. The mid and upper level moisture is progged to stick
around and precipitable water values are generally above 1.00 inch
over the plains all four days. Temperatures stay right at
seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 245 PM MDT Thu Aug 1 2019

One batch of thunderstorms will move east out of the Denver area
airport before 00Z. The stronger storms in this batch would have
potential to produce wet microbursts and wind gusts around 45
knots. However, given the latest trends this main threat would
stay east and southeast of KDEN. There is some potential for
redevelopment of showers and a few thunderstorms thereafter, with
this activity lingering in the area til about 04Z-06Z. Those
would be weaker, but could still produce slight visibility
restriction and lower ceilings. After 06Z, skies will gradually
clear, but a small threat of local fog development toward 12Z.

&&

.HYDROLOGY...
Issued at 245 PM MDT Thu Aug 1 2019

All satellite imagery shows the monsoonal moisture plume shifting
east across the forecast area, coinciding with peak heating and
destabilization. Strongest storms have developed just east of the
I-25 Corridor, where bulk of instability exists and cap has been
broken. The main threat for more significant rainfall and flash
flooding will remain in that area this evening as favorable
parameters on the eastern plains include; lower to mid 60s surface
dewpoints, increasing easterly low level jet into the evening,
high PWs with values of 1.3-1.5 inches, deep warm cloud depth of
6,000-9,000 feet, and the expected development of an Mesoscale
Convective System (MCS). Storm totals of 2 to 4 inches are
possible from the stronger storms, with rainfall rates of 1 to 2
inches in about 30 minutes. Flash flooding will be possible
especially over locations that have received heavy rainfall over
the past couple of days, or those areas that see training storms
on the edge of the expected MCS. The Flash Flood Watch for a good
portion of the northeast Colorado plains from 4 PM to Midnight
looks on track.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ042-044>046-
048-049.

&&

SHORT TERM...Barjenbruch
LONG TERM...RJK
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 1, 10:16 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Thu Aug 1 2019

COZ030>051-021730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Thu Aug 1 2019

...FLASH FLOOD WATCH MUCH OF THE PLAINS EAST OF THE I-25 CORRIDOR
4 PM UNTIL MIDNIGHT TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms over the mountains and foothills will push eastward
across the plains this afternoon and evening. These storms will
be capable of producing heavy rainfall and flash flooding. The
greatest risk will be across the plains mainly east of line from
Greeley to Kiowa, but recent burn scars and urban areas closer to
the Front Range may also experience some flooding. The strongest
storms on the plains will also produce strong wind gusts up to 70
mph and some hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered afternoon and evening showers and thunderstorms are
expected over the mountains, foothills and adjacent plains Friday
through Sunday. The plains further east can expect a slight
chance of late day storms. Moisture is forecast to increase later
Sunday continuing through mid next week, so afternoon and evening
showers and thunderstorms will be likely. Heavy rainfall will be
the main threat with this pattern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 PM.

In the hours before

Special weather statement, Aug 1, 12:46 PM MST, 2 hours before
Special Weather Statement
National Weather Service Denver CO
146 PM MDT Thu Aug 1 2019

COZ040-041-045-012015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
146 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARAPAHOE COUNTY
UNTIL 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Manila Village, or 26 miles east of Denver, moving
northeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Arapahoe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3959 10457 3966 10457 3966 10446 3959 10448
TIME...MOT...LOC 1945Z 240DEG 5KT 3963 10452

RPK
Special weather statement, Aug 1, 2:05 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
305 PM MDT Thu Aug 1 2019

COZ042-012130-
Northeast Weld County CO-
305 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Pawnee Buttes, or 27 miles southwest of Kimball,
moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Weld
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4089 10360 4079 10388 4094 10398 4100 10379
      4100 10370
TIME...MOT...LOC 2105Z 241DEG 12KT 4088 10389

RPK
Special weather statement, Aug 1, 2:07 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Denver CO
307 PM MDT Thu Aug 1 2019

COZ040-043-045-012145-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
307 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ADAMS COUNTY UNTIL
345 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Prospect Valley, or 29 miles northeast of Denver,
moving north at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Prospect Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3986 10456 4004 10458 4010 10437 3993 10433
TIME...MOT...LOC 2107Z 185DEG 10KT 3995 10450

RPK

The radar

The Cheyenne radar (KCYS), 109 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Weld

When
August 1, 2:46 PM MST
Where
Weld County, 3.77 mi WNW of Stoneham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.710

Thunderstorm Wind, Logan

When
August 1, 3:16 PM MST
Where
Logan County, 4.91 mi NNW of Willard
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.610, -103.530

Hail, Logan

When
August 1, 3:57 PM MST
Where
Logan County, 2.95 mi NE of Merino
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -103.310

Hail, Logan

When
August 1, 4:00 PM MST
Where
Logan County, 3.44 mi ENE of Merino
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.500, -103.290

Thunderstorm Wind, Elbert

When
August 1, 4:06 PM MST
Where
Elbert County, 0.54 mi W of Monument Airport
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.220, -104.650

Thunderstorm Wind, Washington

When
August 1, 5:30 PM MST
Where
Washington County, 4.87 mi N of Platner
Measured
52 kt (60 mph) measured gust
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.190, -103.080

Thunderstorm Wind, Washington

When
August 1, 5:32 PM MST
Where
Washington County, 6.98 mi NNE of Akron Arpt
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.270, -103.160

Intense wind snapped tree branches, up to 4 inches in diameter. Heavy rainfall also accompanied the storm.

Flash Flood, Elbert

When
August 1, 7:00 PM MST to 10:44 PM MST
Where
Elbert County, 13.41 mi E of Matheson to 14.48 mi NNE of Kutch
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
39.180, -103.730

Flash flooding occurred over southeast Elbert County. Several county roads were either flooded or washed out during the event.

Flash Flood, Lincoln

When
August 1, 7:00 PM MST to 10:44 PM MST
Where
Lincoln County, 6.31 mi S of Limon to 5.1 mi NNW of Punkin Center
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
39.180, -103.720

Flash flooding occurred in west central Lincoln County. Numerous county roads were either flooded or washed out. State Highway 71 was flooded along Middle Rush Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834438, 834441, 834439, 834440, 834442, 834443, 834444, 851808, 851810.